Nebraska, 2016

Damaging Wind in Nebraska, August 2, 2016

August 2, 2016 · NWS OAX · 1 event in 1 county or zone

A complex of thunderstorms developed over central Nebraska and shifted east into eastern Nebraska during the early morning hours. Although the majority of these were non-severe, a strong thunderstorm did produce wind damage in Saunders County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A complex of thunderstorms developed over central Nebraska and shifted east into eastern Nebraska during the early morning hours. Although the majority of these were non-severe, a strong thunderstorm did produce wind damage in Saunders County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 1, 10:55 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 1, 10:55 PM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1155 PM CDT MON AUG 1 2016

.SHORT TERM...(tonight through Wednesday night)
Issued at 242 PM CDT Mon Aug 1 2016

Latest subjective surface analysis shows fairly tight gradient
across eastern Nebraska between a broad area of low pressure
across the western Plains and high pressure across the Great
Lakes. Surface winds have been pretty gusty out of the southeast
today which we think was due in part to outflow from earlier
morning convection across Iowa in combination with the tightening
surface pressure gradient. Otherwise...a low pressure trough
extends from north central South Dakota into the Nebraska
Panhandle this afternoon.

Latest satellite and radar show a bit of activity developing
across central Nebraska near the surface trough and CAMs continue
to push this development eastward through the evening as weak mid
level wave moves east across Nebraska. Forecaster confidence on
how the evening will play out is fairly low so am only carrying a
small chance pop into the overnight.

The surface trough will continue to move east overnight and is
forecast to extend from western Kansas into northwestern Iowa and
continued convection cannot be ruled out around this boundary
through Tuesday morning. Wednesday looks warmer and mostly dry as
southeasterly winds increase.

.LONG TERM...(Thursday through Monday)
Issued at 242 PM CDT Mon Aug 1 2016

A high pressure dome will be centered over the south central
CONUS at the beginning of the period with a shortwave trough
moving across the Northern Plains. This will allow a cold front to
drop south across the area Thursday with thunderstorms possible
during the daytime hours but possibly moreso overnight into Friday
morning as a series of shortwaves move through west southwesterly
flow monsoonal flow. Behind the cold front...some heat relief
is expected with forecast highs nearly 10 degrees below normal.
Although we don't expect a washout for the weekend, we will carry
chances of showers and thunderstorms through the duration as a
series of mid level shortwaves take aim at the region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1126 PM CDT Mon Aug 1 2016

Cluster of storms currently over cntrl Neb is beginning to slowly increase
in areal coverage and expanding into ern Neb. Cells are already
approaching KOFK...and expect TSRA activity to last only a few
hours. At KOMA/KLNK...TSRA activity should be reaching both
terminals sometime around 08z. Do not expected widespread severe
type storms...but a few may approach severe limits. Storms should
be exiting into wrn IA sometime around 11z.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&

SHORT TERM...Kern
LONG TERM...Kern
AVIATION...DEE
Hazardous weather outlook, Aug 1, 3:21 PM CST, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
421 PM CDT MON AUG 1 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-021130-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
421 PM CDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

THERE IS A SMALL CHANCE FOR SEVERE THUNDERSTORMS IN NORTHEAST
NEBRASKA AND WEST CENTRAL IOWA THROUGH THE EVENING...WITH LARGE
HAIL BEING THE PRIMARY HAZARD. LOCALLY HEAVY RAIN COULD OCCUR WITH
ANY STORMS THROUGH THE NIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE
EVENING FROM NORTHEAST NEBRASKA INTO WEST CENTRAL IOWA. THESE
STORMS ARE EXPECTED TO SPREAD EAST AND SOUTHEAST ACROSS THE REST
OF EASTERN NEBRASKA AND SOUTHWEST IOWA DURING THE EVENING AND
OVERNIGHT...HOWEVER SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

THERE WILL BE A LINGERING CHANCE FOR THUNDERSTORMS DURING THE
MORNING TUESDAY...MAINLY SOUTH OF INTERSTATE 80. AGAIN SEVERE
STORMS ARE NOT EXPECTED.

HEAT INDEX READINGS TUESDAY AFTERNOON WILL LIKELY REACH THE 98 TO
105 RANGE IN MUCH OF EASTERN NEBRASKA AND SOUTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

HOT AND HUMID WEATHER WILL CONTINUE FROM TUESDAY THROUGH
THURSDAY. HEAT INDEX READINGS OF 100 TO 105 WILL BE POSSIBLE ALL
THREE DAYS...ESPECIALLY ALONG AND SOUTH OF AN AREA FROM COLUMBUS
TO TEKAMAH TO ATLANTIC.

PERIODS OF THUNDERSTORMS ARE POSSIBLE FROM THURSDAY THROUGH
SATURDAY AS A FRONTAL SYSTEM ENTERS THEN STALLS ACROSS THE CENTRAL
PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR TUESDAY.

In the hours before

Special weather statement, Aug 1, 11:08 PM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1208 AM CDT TUE AUG 2 2016

NEZ032-033-020600-
STANTON NE-CUMING NE-
1208 AM CDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STANTON AND WEST CENTRAL
CUMING COUNTIES UNTIL 100 AM CDT...

AT 1208 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF STANTON...OR 18 MILES SOUTHEAST OF
NORFOLK...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STANTON...PILGER...
THE HIGHWAY 15 AND 32 JUNCTION AND 8 MILES SOUTH OF STANTON.

THIS INCLUDES HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 93 AND 97.

LAT...LON 4175 9718 4188 9729 4206 9704 4199 9693
      4186 9686
TIME...MOT...LOC 0508Z 236DEG 27KT 4185 9716

DEWALD
Special weather statement, Aug 1, 11:16 PM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1216 AM CDT TUE AUG 2 2016

NEZ016-030-031-020545-
ANTELOPE NE-BOONE NE-MADISON NE-
1216 AM CDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...
NORTHEASTERN BOONE AND SOUTHEASTERN ANTELOPE COUNTIES UNTIL 1245 AM
CDT...

AT 1216 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF ELGIN...OR 26 MILES WEST OF NORFOLK...MOVING
NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BATTLE CREEK...MEADOW GROVE AND TILDEN.

THIS INCLUDES HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 53 AND 67.

LAT...LON 4174 9804 4202 9796 4208 9784 4209 9753
      4189 9754
TIME...MOT...LOC 0516Z 236DEG 26KT 4192 9791

DEWALD
Special weather statement, Aug 1, 11:21 PM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1221 AM CDT TUE AUG 2 2016

NEZ033-020545-
CUMING NE-
1221 AM CDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STANTON AND
SOUTHWESTERN CUMING COUNTIES UNTIL 1245 AM CDT...

AT 1221 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHEAST OF HOWELLS...OR 29 MILES SOUTHEAST OF
NORFOLK...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RURAL AREAS 10 MILES WEST OF WEST POINT.

THIS INCLUDES HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 106 AND
113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4174 9702 4184 9702 4197 9686 4191 9671
      4175 9672
TIME...MOT...LOC 0521Z 234DEG 26KT 4180 9694

DEWALD
Special weather statement, Aug 1, 11:46 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1246 AM CDT TUE AUG 2 2016

NEZ031-032-020615-
STANTON NE-MADISON NE-
1246 AM CDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STANTON AND EASTERN
MADISON COUNTIES UNTIL 115 AM CDT...

AT 1245 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR STANTON...OR 9 MILES SOUTHEAST OF NORFOLK...MOVING NORTHEAST AT
20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STANTON.

THIS INCLUDES HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 81 AND 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4184 9725 4196 9737 4209 9726 4205 9714
      4196 9706
TIME...MOT...LOC 0545Z 224DEG 17KT 4193 9729

DEWALD
Special weather statement, Aug 1, 11:50 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1250 AM CDT TUE AUG 2 2016

NEZ033-044-020615-
DODGE NE-CUMING NE-
1250 AM CDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DODGE...SOUTH
CENTRAL CUMING AND NORTHEASTERN COLFAX COUNTIES UNTIL 115 AM CDT...

AT 1250 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR DODGE...OR 32 MILES NORTHEAST OF COLUMBUS...MOVING NORTHEAST AT
15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WEST POINT...SCRIBNER...DODGE...
SNYDER AND DEAD TIMBER STATE RECREATION AREA.

THIS INCLUDES HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 120 AND
129.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4169 9652 4158 9687 4178 9692 4190 9677
TIME...MOT...LOC 0550Z 236DEG 14KT 4171 9684

DEWALD
Special weather statement, Aug 2, 1:12 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
212 AM CDT TUE AUG 2 2016

NEZ050-051-020800-
BUTLER NE-SAUNDERS NE-
212 AM CDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BUTLER AND WESTERN
SAUNDERS COUNTIES UNTIL 300 AM CDT...

AT 212 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 3 MILES SOUTHEAST OF SCHUYLER TO NEAR ULYSSES.
MOVEMENT WAS EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DAVID CITY...VALPARAISO...BRAINARD...WESTON...PRAGUE...DWIGHT...
ULYSSES...OCTAVIA...MALMO...COLON...BRUNO...ABIE AND GARRISON.

THIS INCLUDES HIGHWAY 92 IN NEBRASKA BETWEEN MILE MARKERS 419 AND
442.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4138 9655 4105 9676 4105 9728 4138 9710
TIME...MOT...LOC 0712Z 269DEG 28KT 4140 9702 4105 9720

DEWALD

The radar

The Omaha radar (KOAX), 57 km away, was scanning. The volume nearest the first event began at 07:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butler

When
August 2, 1:25 AM CST
Where
Butler County, 1.71 mi WNW of Loma
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.140, -97.000

Some tree damage around town was noted from the observer from the wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643964.